Advertisement

Introductory Chapter

  • Tapas Kumar Chandra
Chapter
Part of the SpringerBriefs in Statistics book series (BRIEFSSTATIST, volume 2)

Abstract

Let \(\Omega \) be a non-empty (abstract) set. Let \({\mathcal A}\) be a \({\varvec{\sigma }}\)-field of subsets of \(\Omega \); i.e., \({\mathcal A}\) is a family of subsets of \(\Omega \).

Keywords

Probability Space Real Sequence Chebyshev Inequality Cantelli Lemma Historical Remark 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. B.C. Arnold, Some elementary variations of the Lyapounov inequality. SJAM 35, 117–118 (1978)MATHGoogle Scholar
  2. R.B. Ash, C.A. Doléans-Dade, Probability and Measure Theory (Academic Press, Second Edition, 2000)MATHGoogle Scholar
  3. K.B. Athreya, S.N. Lahiri, Probability Theory, Trim Series 41 (Hindustan Book Agency, India, 2006)Google Scholar
  4. P. Billingsley, Probability and Measure, 3rd edn. (Wiley, New York, 1995). Second Edition 1991. First Edition 1986Google Scholar
  5. É. Borel, Les probabilités dénombrables et leurs applications arith-métiq-ues. Rend. Circ. Mat. Palermo 27, 247–271 (1909)MATHCrossRefGoogle Scholar
  6. É. Borel, Sur un problème de probabilités relatif aux fractions continues. Math. Ann. 77, 578–587 (1912)MathSciNetCrossRefGoogle Scholar
  7. É. Borel, Traité du calcul des probabilitités et de ses applications, 2, No.1, Applications d l’ arithmétique et à la théorie des fonctions. Gauthier-Villars, Paris (1926)Google Scholar
  8. L. Breiman, Probability (Addision Wesley, California, 1968)MATHGoogle Scholar
  9. F.P. Cantelli, Sulla probabilitià come limite della frequenza. Rend. Accad. Lincai Ser.5. 24, 39–45 (1917)Google Scholar
  10. T.K. Chandra, A First Course in Asymptotic Theory of Statistics (Narosa Publishing House Pvt. Ltd., New Delhi, 1999)MATHGoogle Scholar
  11. Y.S. Chow, H. Teicher, Probability Theory (Springer, New York, 1997)MATHCrossRefGoogle Scholar
  12. K.L. Chung, A Course in Probability Theory (Academic Press, New York, 2001)Google Scholar
  13. K.L. Chung, P. Erdös, On the application of the Borel-Cantelli lemma. TAMS 72, 179–186 (1952)MATHCrossRefGoogle Scholar
  14. D.A. Dawson, D. Sankoff, An inequality of probabilities. PAMS 18, 504–507 (1967)MathSciNetMATHCrossRefGoogle Scholar
  15. B. Eisenberg, B.K. Ghosh, A generalization of Markov’s inequality. SPL 53, 59–65 (2001)MathSciNetMATHGoogle Scholar
  16. P. Erdös, A. Rényi, On Cantor’s series with convergent \(\sum 1/q_n\). Ann. Univ. Sci. Budapest Eötvós Sect. Math. 2, 93–109 (1959)MATHGoogle Scholar
  17. W. Feller, An Introduction To Probability Theory And Its Applications, vol. I, 3rd edn. (Revised), (Wiley, New York, 1968)Google Scholar
  18. C. Feng, L. Li, J. Shen, On the Borel-Cantelli lemma and its generalization. C.R. Acad. Sci. Paris Ser. I 347, 1313–1316 (2009)MathSciNetMATHCrossRefGoogle Scholar
  19. A. Gut, Probability: A Graduate Course (Springer, New York, 2005)Google Scholar
  20. S. Kochen, C. Stone, A note on the Borel-Cantelli lemma. IJM 8, 248–251 (1964)MathSciNetMATHGoogle Scholar
  21. A.N. Kolmogorov, Grundbegriffe der Wahrscheinlickheitsrechnung, Berlin. Foundation of the theory of Probability (English Translation), 1956, 2nd edn. (Chelsea, New York, 1933)Google Scholar
  22. J. Lamperti, Wiener’s test and Markov chains. J. Math. Anal. Appl. 6, 58–66 (1963)MathSciNetMATHCrossRefGoogle Scholar
  23. M. Loève, Probability Theory, 4th edn. (Springer-Verlag, New York, 1977)Google Scholar
  24. T.F. Móri, G.J. Székeley, On the Erdös-Rényi generalization of the Borel-Cantelli lemma. Studia Sci. Math. Hung. 18, 173–182 (1983)MATHGoogle Scholar
  25. S.W. Nash, An extension of the Borel-Cantelli lemma. AMS 25, 165–167 (1954)MathSciNetMATHGoogle Scholar
  26. R.E.A.C. Paley, A. Zygmund, On some sequences of functions III. Proc. Camb. Phil. Soc. 28, 190–205 (1932)CrossRefGoogle Scholar
  27. V.V. Petrov, Sums of Independent Random Variables (Springer-Verlag, New York, 1975a)Google Scholar
  28. V.V. Petrov, An inequality for moments of a random variable. TPA 20, 391–392 (1975b)MATHGoogle Scholar
  29. V.V. Petrov, Limit Theorems of Probability Theory (Oxford University Press, New York, 1995)MATHGoogle Scholar
  30. V.V. Petrov, On lower bounds for tail probabilities. J. Statist. Plan Inference 137, 2703–2705 (2007a)MATHCrossRefGoogle Scholar
  31. V.V. Petrov, A generalization of the Chung-Erdös inequality for the probability of a union of events. JMS 147, 6932–6934 (2007b)Google Scholar
  32. H.L. Royden, Real Analysis, 3rd edn. (Macmillan Publishing Company, New York, 1988)MATHGoogle Scholar
  33. L.A. Rubel, A complex-variables proof of hölder’s inequality. PAMS 15, 999 (1964)MathSciNetMATHGoogle Scholar
  34. W. Rudin, Real and Complex Analysis, 3rd edn. (McGraw-Hill Book Company, New York, 1987)MATHGoogle Scholar
  35. J. Shuster, On the Borel-Cantelli problem. Can. Math. Bull. 13, 273–275 (1970)MathSciNetMATHCrossRefGoogle Scholar
  36. E.M. Stein, R. Shakarchi, Real Analysis (Princeton University Press, Princeton, 2005)MATHGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  • Tapas Kumar Chandra
    • 1
  1. 1. Applied Statistics DivisionIndian Statistical InstituteKolkataIndia

Personalised recommendations